MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / SMARTPORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / SMARTPORT; PORT & CATHETER, IMPLANTED
Catalog Number H787CT75STSA0
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Swelling (2091)
Date of Event 09/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It has been indicated that the used port will be returned for evaluation, but it has not yet arrived.Upon receipt of the sample and completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in (b)(4), (b)(6) reported that when accessing a smartport implanted in the chest, swelling to the site was noted upon flushing.It was confirmed by x-ray that the catheter had disconnected / fractured from the hub.The port was explanted on (b)(6) 2017.It had been in place for 3 years, as it was implanted on (b)(6) 2014.The used device will be returned to angiodynamics for evaluation.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the smart port product family and the failure mode, "catheter fractured." no adverse trend was identified.The port was returned to angiodynamics with the blue boot attached to the catheter and connected to the port outlet tube.The catheter tubing was attached to the port at approximately the 17cm mark; distal tip end of the catheter tubing was at 2cm mark.The catheter tubing was fractured at the 19cm mark.No damage or manufacturing non-conformance were observed during visual inspection of the port.The three port sutures holes did not appear pierced.Dimensional check: the catheter tubing did not show any out-of-round or thin wall issues.Dimensions of the catheter tubing were taken at the 2cm mark: the id and od dimensions of the catheter tubing distal end were measured and found to meet specification.The reported complaint description is confirmed for catheter tubing fracture at the 19cm mark, where the catheter exited the blue boot.The appearance of the fracture was jagged and suggests the root cause was flexural fatigue of the catheter during the 3 years device was in situ.The rest of the catheter was found to be normal in appearance and measured within dimensional specification for id and od.Based on the location of the fracture at the port body junction and the fracture's jagged appearance, the likely root cause of the failure is flexural fatigue.The directions for use provided with the smart port include guidance on catheter placement location and technique as well as cautions against potential complications such as catheter fragmentation and pinch-off syndrome.((b)(4)).

Brand Name
ANGIODYNAMICS / SMARTPORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key6979233
Report Number1056436-2017-00110
Device Sequence Number16265618
Product Code LJT
UDI-Device IdentifierH787CT75STSA0
UDI-PublicH787CT75STSA0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/31/2015
Device Catalogue NumberH787CT75STSA0
Device Lot Number4725665
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2017
Supplement Date Received by Manufacturer10/06/2017
Initial Report FDA Received Date10/26/2017
Supplement Report FDA Received Date01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age7 YR